Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Missoula, MT

June 8, 2016Lake County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 8, 2016, 6:22 PM MDT for Lake County, Sanders County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2016, 6:22 PM MDT (00:22 UTC)
Expired
Jun 8, 2016, 6:46 PM MDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:35 PM MDTTSTM WND DMG1 Se Charlo, MT25 FOOT POWER POLE SNAPPED. NEARBY RESIDENT REPORTED WIND WAS SO STRONG THEY COULD BARELY GET THEIR FRONT DOOR TO OPEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS55 KMSO 090022
SVRMSO
MTC047-089-090100-
/O.NEW.KMSO.SV.W.0007.160609T0022Z-160609T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
622 PM MDT WED JUN 8 2016

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANDERS COUNTY IN NORTHWESTERN MONTANA...
  SOUTH CENTRAL LAKE COUNTY IN NORTHWESTERN MONTANA...

* UNTIL 700 PM MDT

* AT 621 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
  OVER ST. IGNATIUS...OR 23 MILES SOUTH OF POLSON...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RAVALLI...RONAN...ST. IGNATIUS...PABLO...OLD AGENCY...DIXON...FORT
  CONNAH...MOIESE...ALLENTOWN...KICKING HORSE AND CHARLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4723 11417 4727 11439 4738 11433 4758 11420
      4764 11411 4750 11398 4738 11393 4727 11404
TIME...MOT...LOC 0021Z 240DEG 48KT 4736 11411 

$$
1 follow-up statement
728 
WWUS55 KMSO 090046
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
646 PM MDT WED JUN 8 2016

MTC047-089-090055-
/O.CAN.KMSO.SV.W.0007.000000T0000Z-160609T0100Z/
SANDERS MT-LAKE MT-
646 PM MDT WED JUN 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDERS AND SOUTH
CENTRAL LAKE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4723 11417 4727 11439 4738 11433 4758 11420
      4764 11411 4750 11398 4738 11393 4727 11404
TIME...MOT...LOC 0036Z 240DEG 48KT 4753 11368 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:03 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 8, 3:03 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT WED JUN 8 2016

.UPDATE...Issued a flash flood watch for the camas prairie region
in west central Idaho for potential heavy rains with
thunderstorms.

&&

.AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail.

&&

.DISCUSSION...
l and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT WED JUN 8 2016/

..Severe Thunderstorms Possible into tonight...

DISCUSSION...With current hot and relatively moist atmosphere
will come the chance for strong thunderstorms in southwest flow
ahead of low pressure which is currently spinning off the West
Coast. Current NWS Missoula social media posts (Facebook &
Twitter) highlight graphically the areas where the strongest
storms are expected, which is roughly along a line from Orofino,
ID to Glacier National Park, MT. But most of western Montana and
north central Idaho could see thunderstorms at some point into
tonight.

For those with outdoor plans into this evening, keep an eye on
the sky, and respect the intensity of these storms by finding a
safe location if storms approach. Not all locations will see
thunderstorms into tonight, but those that do may experience
strong to damaging winds, plenty of lightning, and even some large
hail directly under the storm cores. Stay weather aware while
outside.

A cold front is ex&&

.DISCUSSION...
pected to shift across north central Idaho late
this afternoon and into western Montana during the evening. The
cold front will produce increasing winds, but also help enhance
some of the prior discussed thunderstorms.

A cooler air mass should cover the northern Rockies Thursday. The
atmosphere will remain moderately unstable from the Bitterroots
and Lemhi County eastward across southwest Montana.

As the main upper trough of low pressure over the Pacific
Northwest sharpens/strengthens on Friday, this should put west
central Montana, southwest Montana, and the Camas Prairie/Salmon
River Canyon eastward across the Clearwaters in a more favorable
area for a few afternoon thunderstorms. Isolated storms that
develop over southwest Montana could become strong.

Additional moisture&&

.DISCUSSION...
 and showers are expected to stream northward
over north central Idaho and especially western Montana Saturday
and Saturday night as the main trough of low pressure shifts over
the area. A brief break in the showers may occur late Sunday into
Monday as weak high pressure returns.

Longer range guidance shows another relatively moist/unstable
period (in terms of shower/thunderstorm threat) next week.

AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Flash Flood Watch until 9 PM PDT this evening
     Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Jun 8, 5:52 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM MDT WED JUN 8 2016

MTZ001>003-090015-
KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT-
WEST GLACIER REGION MT-
552 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 615
PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KALISPELL...MOVING EAST-NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALISPELL...EVERGREEN...KILA...HUNGRY HORSE...CRESTON...LA SALLE AND
MARTIN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN MONTANA.

LAT...LON 4808 11448 4825 11455 4840 11402 4813 11388
TIME...MOT...LOC 2352Z 249DEG 26KT 4818 11434
Local storm report, Jun 8, 6:00 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
600 PM MDT WED JUN 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     5 SSE FINN              46.70N 112.66W
06/08/2016  M46 MPH          POWELL             MT   MESONET

            MESONET STATION 5 SSE FINN /MTAVN/.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Jun 8, 6:07 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
507 PM PDT WED JUN 8 2016

IDZ006-008-090045-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
507 PM PDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
545 PM PDT...

AT 507 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF RIGGINS...OR 30 MILES NORTH OF MCCALL...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIGGINS...RIGGINS HOT SPRING...LUCILE AND POLLOCK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FOR
CENTRAL IDAHO.

LAT...LON 4563 11623 4546 11590 4519 11630 4520 11631
      4527 11634 4527 11643 4531 11650
TIME...MOT...LOC 0007Z 218DEG 28KT 4531 11634
Special weather statement, Jun 8, 6:11 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
611 PM MDT WED JUN 8 2016

MTZ002>004-043-090115-
POTOMAC/SEELEY LAKE REGION MT-FLATHEAD/MISSION VALLEYS MT-
LOWER CLARK FORK REGION MT-WEST GLACIER REGION MT-
611 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND CENTRAL
LAKE COUNTIES UNTIL 715 PM MDT...

AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ST. IGNATIUS...OR 25 MILES SOUTH OF POLSON...MOVING NORTHEAST
AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POLSON...RAVALLI...RONAN...DIXON...PABLO...KERR...OLD AGENCY...
JETTE...ALLENTOWN...FORT CONNAH...MOIESE...KICKING HORSE...
CHARLO AND ROUND BUTTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN MONTANA.

LAT...LON 4714 11418 4726 11445 4749 11445 4776 11427
      4760 11400
TIME...MOT...LOC 0010Z 240DEG 49KT 4734 11410
Local storm report, Jun 8, 6:14 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
614 PM MDT WED JUN 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             EVERGREEN               48.22N 114.27W
06/08/2016  M1.25 INCH       FLATHEAD           MT   TRAINED SPOTTER

            .

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Jun 8, 6:17 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM PDT WED JUN 8 2016

IDZ005-007-090100-
OROFINO/GRANGEVILLE REGION ID-NORTHERN CLEARWATER MOUNTAINS ID-
517 PM PDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEARWATER COUNTY
UNTIL 600 PM PDT...

AT 517 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ELK RIVER...OR 24 MILES NORTH OF OROFINO...MOVING NORTHEAST AT
45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELK RIVER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FOR
THE PANHANDLE OF IDAHO.

LAT...LON 4694 11633 4693 11586 4690 11580 4660 11632
TIME...MOT...LOC 0017Z 214DEG 41KT 4683 11617

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:06 PM MDTSevere Thunderstorm WarningMSOFlathead24 min
Jun 8, 6:07 PM MDTSpecial Weather StatementMSO38 min
Jun 8, 6:11 PM MDTSpecial Weather StatementMSOLake64 min
Jun 8, 6:16 PM MDTSevere Thunderstorm WarningMSOFlathead29 min
Jun 8, 6:26 PM MDTSpecial Weather StatementMSOMineral34 min
Jun 8, 6:31 PM MDTSpecial Weather StatementMSOFlathead29 min
Jun 8, 6:37 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Sanders38 min
Jun 8, 6:44 PM MDTSevere Thunderstorm WarningMSOLake28 min
Jun 8, 7:12 PM MDTSpecial Weather StatementMSOFlathead33 min
Jun 8, 8:41 PM MDTSpecial Weather StatementMSOGranite, Silver Bow64 min
Jun 8, 9:05 PM MDTSpecial Weather StatementMSORavalli40 min
Jun 8, 9:12 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell, Silver Bow33 min
Jun 8, 9:39 PM MDTSpecial Weather StatementMSOMissoula66 min
Jun 8, 9:47 PM MDTSpecial Weather StatementMSOPowell43 min
Jun 9, 3:20 PM MDTSpecial Weather StatementMSODeer Lodge40 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.